Hail, Culberson
- When
- September 29, 2:53 PM CST to 2:58 PM CST
- Where
- Culberson County, 34.14 mi E of Pine Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.847, -104.220
An upper level trough was over the western half of the country moving eastward. Moisture and instability were across West Texas along with sufficient wind shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was over the western half of the country moving eastward. Moisture and instability were across West Texas along with sufficient wind shear. These conditions resulted in storms developing with strong winds and hail across West Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 29, 1:48 PM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 248 PM CDT Sun Sep 29 2019 .DISCUSSION... Persistent moist pattern will continue through much of the upcoming work week as a strong upper level ridge remains anchored over the eastern half of the nation with a large upper level trough moving very slowly eastward across the western half of the nation. Storms will once again be favored in the western half of the forecast area this evening furthest away from the ridge. A few storms could be on the strong to severe side with surface capes near 2000 j/kg and wind shear of 25 to 30 knots. By late Monday a moist tropical connection will become established as deep and long southerly fetch taps into the remains of tropical storm Narda near the southern Mexican coast. The highest precipitation chances and precipitation amounts through the middle of next week will continue to be across the western half of the forecast area, furthest away from the ridge. Locally heavy rainfall and flooding will be the greater concern next week across the Guadalupe Mountains and southeast New Mexico Plains closest to the tropical moisture surge. Rainfall amounts in these areas could exceed 2 inches through mid week. Will mention the heavy rain potential in the Hazardous Weather Outlook and will issue a Special Weather Statement for these areas. Poor lapse rates should limit the potential for severe thunderstorms. Better precipitation chances and increasing precipitation amounts should pull further east into the eastern Permian Basin by next Wednesday and Thursday when the flow aloft will turn more southwesterly and a cold front enters the picture. Temperatures could finally cool to near and below normal by next Thursday and Friday due to the persistent cloud cover, precipitation and eventual frontal passage. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 90 72 89 / 10 10 20 20 Carlsbad 71 89 69 84 / 40 50 70 70 Dryden 77 93 73 93 / 20 20 20 20 Fort Stockton 71 90 70 90 / 10 20 30 30 Guadalupe Pass 62 83 63 76 / 40 50 90 70 Hobbs 67 85 68 82 / 30 30 60 60 Marfa 64 85 63 84 / 20 40 60 50 Midland Intl Airport 74 89 72 89 / 10 20 30 30 Odessa 73 89 72 89 / 10 20 30 40 Wink 74 92 72 90 / 30 30 50 50 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 10/12
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 246 PM CDT Sun Sep 29 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-302000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 246 PM CDT Sun Sep 29 2019 /146 PM MDT Sun Sep 29 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight There is a marginal risk of severe thunderstorms this afternoon into this evening west of a line from Lamesa to Fort Stockton. These storms may produce large hail and damaging winds. Frequent lightning and locally heavy rainfall are possible with any storm, along with localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms remain possible each day through next week. The strongest storms could produce small hail, gusty winds, and heavy rainfall, along with the potential for flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
239 PM CDT Sun Sep 29 2019
TXZ274-292030-
Reeves County Plains TX-
239 PM CDT Sun Sep 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
330 PM CDT...
At 239 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Toyah, moving northeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Toyah.
This includes Interstate 20 between mile markers 9 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3167 10405 3155 10354 3116 10388 3120 10406
3123 10409
TIME...MOT...LOC 1939Z 205DEG 13KT 3124 10396
87Special Weather Statement National Weather Service Midland/Odessa TX 256 PM CDT Sun Sep 29 2019 NMZ027>029-033-034-TXZ270>273-280-301100- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Chisos Basin- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Guadalupe Mountains NP, Pine Springs, Van Horn, Big Bend NP, and Chisos Basin 256 PM CDT Sun Sep 29 2019 /156 PM MDT Sun Sep 29 2019/ ...PERIODS OF HEAVY RAINFALL AND LOCALIZED FLASH FLOODING POSSIBLE MONDAY AND TUESDAY ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS... Rain and thunderstorms will be on the increase through early next week as moisture from the remains of tropical storm Narda move across the Guadalupe Mountains and southeast New Mexico Plains. The heaviest rain is expected by Monday night and will continue through Tuesday. Rainfall amounts will vary, but 1 to 3 inches is possible across portions of the area, which could result in flash flooding. All interests are encouraged to continue to monitor the latest forecast.
Special Weather Statement National Weather Service Midland/Odessa TX 316 PM CDT Sun Sep 29 2019 TXZ273-274-292100- Eastern Culberson County TX-Reeves County Plains TX- 316 PM CDT Sun Sep 29 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES AND NORTHEASTERN CULBERSON COUNTIES UNTIL 400 PM CDT... At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 22 miles southwest of Orla, or 27 miles northwest of Toyah, moving north at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Orla. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3152 10406 3156 10427 3190 10421 3184 10389 TIME...MOT...LOC 2016Z 198DEG 16KT 3157 10415 87
Special Weather Statement
National Weather Service Midland/Odessa TX
329 PM CDT Sun Sep 29 2019
TXZ059-274-292130-
Loving TX-Reeves County Plains TX-
329 PM CDT Sun Sep 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES...
NORTHWESTERN WARD AND EASTERN LOVING COUNTIES UNTIL 430 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Toyah, moving north at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Toyah, Mentone and Slash Ranch.
This includes Interstate 20 between mile markers 22 and 29.
LAT...LON 3193 10382 3179 10340 3165 10349 3165 10361
3163 10358 3164 10354 3162 10351 3130 10372
3132 10400
TIME...MOT...LOC 2028Z 198DEG 15KT 3145 10375
87The Midland/Odessa radar (KMAF), 192 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A thunderstorm moved across Winkler County and produced a 66 mph wind gust near Wink.
A thunderstorm moved across Winkler County and produced a 60 mph wind gust at the Winkler County Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853631, 853632, 853638.